Giant Cell Arteritis as a Form of Pembrolizumab-Associated Vascular Toxicity

Read full text
Authors: Daichi Umemoto, Hiroyuki Nagano, Keiichiro Kinoshita, Shunsuke Tagawa, Hirofumi Miyake, Shinji Sumiyoshi, Kazuhiro Hatta, Eri Iwai-Kanai
Cited by: 1
References: 9

Abstract

BACKGROUND: As the use of immune checkpoint inhibitors becomes more prevalent in cancer treatment, physicians should be aware of immune-related adverse events. Cardiovascular toxicity is of particular concern because of the risk of serious consequences, yet little is known about these immune-related adverse events including giant cell arteritis (GCA). CASE SUMMARY: A 68-year-old man complained of new-onset daily persistent headache and fever after pembrolizumab initiation for renal cell carcinoma. The patient was negative for vasculitis-associated autoantibodies and showed no significant findings on ultrasound or contrast-enhanced computed tomography. However, contrast-enhanced magnetic resonance imaging revealed gadolinium enhancement in both temporal arteries, and temporal artery biopsy showed findings consistent with GCA. Prednisolone was initiated immediately and dramatically improved the clinical symptoms, which prevented vision loss. CONCLUSIONS: This case highlights the importance of considering GCA as a possible diagnosis in patients receiving immune checkpoint inhibitors therapy who report development of new headache.

Fields of Study & Subjects

Vasculitis and related conditions Cancer Immunotherapy and Biomarkers Otitis Media and Relapsing Polychondritis

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
19
Pages
107742–107742
Publication date
1 April 2026
Language
EN